View Full Version : Timing exercise and medication?


Flutterbudget
03-03-09, 10:46 AM
I just started taking medication (Vyvanse 20 mg) and while it is doing wonderful things for my focus, it is messing with my workouts!

I usually lift weights, run, bike or go to Spinning class...sometimes all of the above depending on how hyper I am, lol!

The other day, I took my morning dose around 7:30 AM, then went to the gym around 10:30. I was running on the treadmill and I really felt like crap. Weak, tired, etc. Usually I get bored on the treadmill so I do intervals of 400 meter sprints/400 meter jogs for a couple miles...but I really could barely get through a 3 mile run a moderate pace.

I am wondering if it is the Vyvanse or if it is the fact that I am eating much much less than usual. The first couple days I had no appetite and was kind of like "cool! I don't have to eat!" because I do have 10 lbs. of winter pudge to shed. So maybe I felt so bad because I had only been eating like 900 calories a day?

I am forcing myself to eat a reasonable amount and being careful about my nutrition (wow, it is much easier to plan my meals when I'm on this stuff! usually I eat healthily but am prone to impulse-control issues with delicious items).

I generally work out early in the AM so I thought maybe I'll wait and take my dose after my workout and breakfast; but today I am doing a 4:30 pm kickboxing class and wonder how that will go...

Anyone else feel weird exercising on stimulants? I don't want them to mess with my fitness, plus I am doing a couple mountain bike endurance races this summer and am wondering how this will impact my training...

Thanks in advance for any help!

novagal
03-03-09, 11:34 AM
I'm really glad you asked this, because I've noticed a difference in my morning walks. Since I started meds a couple of months ago, my strides feel constricted and tight, and I don't sense that freedom of movement that I normally would. Granted, I've not been too committed the last few months, as it's been cold and rainy, but even then, when I'd walk I'd get that free flowing sense of movement.

I've also tired out more easily. It's like I've felt like I was starting over or something. I did go for a longer walk on Sunday and had more energy, but still felt that tightness thing. I don't stretch (I know, bad) but even before I wouldn't stretch and it didn't feel like this. Typically I'd do 45 min to an hour of brisk hill walking, and the last few months got very unmotivated. I'd still walk, but not with the level of commitment I usually had. I was really looking forward to getting back into the swing of things.

I don't know if that's the kind of thing you're feeling or not, I realize the level of excercise we're talking about is way different, but I'm interested to hear of others experiences. I'd say it's definitely possible that eating much less could be a factor for you.

Flutterbudget
03-04-09, 10:16 AM
I'm thinking that my feeling of blah/lack of energy running is probably from not eating enough. I've been setting my watch alarm to remind me to eat and planning out my meals/snacks (amazing how much easier it is to plan now that I'm on meds!). Today I went for an hourlong snowshoe hike and felt great, so maybe it was just lack of food.

The muscle tightness you are experiencing might be from the meds; when I was on Adderall I felt very tight all over. Oddly enough, on Vyvanse my muscles feel relaxed -- I'm actually more flexible than normal! I tend to have trouble with tight hamstrings especially, but the other day when I was stretching my range of motion was better than it usually is.

You definitely should incorporate some stretching to your routine. I never used to stretch but when I hit 30 I would really feel it the next day if I neglected it! Stretch afterwards, when your muscles are warm. I don't have the patience for yoga, but I do incorporate some yoga moves (planks, cobra, etc) into my cool-down.

novagal
03-05-09, 11:28 AM
Glad to hear that the eating seems to be helping! Eating and sleep - always the first things I check when something seems not quite right. (oh - and water) I'm always amazed at how much my functioning is affected is because of not minding these most basic things.

I did some stretching yesterday actually before my walk - it helped me to feel warmed up a little and I think it helped overall. I'll keep it up and see how it goes.

Flutterbudget
03-14-09, 05:05 PM
Update on my Vyvanse/exercise dilemma: I usually work out early in the AM, before I take my meds -- but yesterday and today my schedule only permitted later workouts. I was really worried yesterday about my heart exploding or something, but after a little while (I was mountain biking) I forgot all about it and my heart rate felt fine. I think I was making it go really high by being stressed out about it being too high, because when I forgot about it it was fine.

Today I lifted weights, ran a couple miles and went mountain biking and felt great. The key is definitely to eat enough and to make sure you drink extra water.